Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 2, NWS Tucson, AZ

March 7, 20195 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Mar 7, 2019, 5:13 PM MST for 5 counties in Arizona. It took effect at Mar 8, 2019, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 5:13 PM MST (00:13 UTC)
In effect from
Mar 8, 2019, 11:00 AM MST
Expired
Mar 8, 2019, 7:31 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS75 KTWC 080013
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
513 PM MST Thu Mar 7 2019

AZZ503-507>510-512-513-080815-
/O.NEW.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills
513 PM MST Thu Mar 7 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM MST Friday. 

* IMPACTS...Hazardous driving in cross winds, as well as reduced
  visibility due to blowing dust possible. Secure any loose items
  on property.

* TIMING...Winds will increase Friday morning with strongest winds
  expected Friday afternoon.

* WINDS...Out of the southwest at 25 to 35 mph with gusts to 45
  mph in windier valley locations. Stronger in mountain locations.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. It may also
generate areas of blowing dust. Use extra caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
848 
WWUS75 KTWC 080513
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1013 PM MST Thu Mar 7 2019

AZZ503-507>510-512-513-081400-
/O.CON.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills
1013 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY...

* IMPACTS...Hazardous driving in cross winds, as well as reduced 
  visibility due to blowing dust possible. Secure any loose 
  items on property. 

* TIMING...Winds will increase Friday morning with strongest 
  winds expected Friday afternoon. 

* WINDS...Out of the southwest at 25 to 35 mph with gusts to 45 
  mph in windier valley locations. Stronger in mountain 
  locations. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. It may also
generate areas of blowing dust. Use extra caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
390 
WWUS75 KTWC 081044
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
344 AM MST Fri Mar 8 2019

AZZ503-507>510-512-513-090130-
/O.CON.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills
344 AM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* IMPACTS...Hazardous driving in cross winds, as well as reduced 
  visibility due to blowing dust possible. Secure any loose 
  items on property. 

* TIMING...Winds will increase this morning with strongest winds
  expected during the afternoon. 

* WINDS...Out of the southwest at 25 to 35 mph with gusts to 45 
  mph in windier valley locations. Stronger in mountain 
  locations. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. It may also
generate areas of blowing dust. Use extra caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
528 
WWUS75 KTWC 082128
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
228 PM MST Fri Mar 8 2019

AZZ503-507>510-512-513-090300-
/O.CON.KTWC.WI.Y.0002.000000T0000Z-190309T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills
228 PM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...Hazardous driving in cross winds, especially on north-
  south routes, as well as reduced visibility due to blowing dust
  possible. Secure any loose items on property. 

* TIMING...Strong winds will continue through the afternoon then 
  ease early this evening. 

* WINDS...Out of the southwest at 25 to 35 mph with gusts to 50
  mph in windier valley locations.  

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. It may also
generate areas of blowing dust. Use extra caution.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
280 
WWUS75 KTWC 090231
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
731 PM MST Fri Mar 8 2019

AZZ503-507>510-512-513-090345-
/O.CAN.KTWC.WI.Y.0002.000000T0000Z-190309T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
731 PM MST Fri Mar 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Wind
Advisory. 

Still breezy in some spots, but winds will continue to diminish
this evening.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 7, 2:20 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 7, 2:20 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
Issued by National Weather Service Phoenix AZ
220 PM MST Thu Mar 7 2019

.SYNOPSIS...
Isolated to scattered valley rain and mountain snow showers will
develop Friday though coverage and intensity may be somewhat
limited. Gusty afternoon winds will be most evident especially near
ridge tops. A modest warming trend will occur this weekend with dry
weather returning. Thereafter, occasional valley rain, mountain
snow, and unseasonably cool temperatures will prevail Monday through
Wednesday.

&&

.DISCUSSION...
With large scale troughing covering the eastern Pacific Basin, a
series of shortwaves will progress and deamplify over the SW Conus
through the weekend. An enhanced subtropical jet will provide some
dynamical lift while stronger H8-H7 frontogentical forcing will be
the main impetus towards more organized ascent Friday. However,
total atmospheric moisture will be rather limited and focused
briefly in a narrow window around 800mb. HREF members and most
coarser scale models suggest isolated showers developing during the
morning hours and becoming more scattered in the afternoon. While
instability is non-zero, thunder chances are too remote at this time
to include in the official forecast though cannot be totally
discounted. By and large, the majority (if not entirety) of
precipitation will occur from Tucson eastward as the frontal
boundary quickly moves through the CWA during the day. While
conceivably many lower elevation locations will see little to no
rainfall, favorably oriented orography would support up to 0.25"
equivalents at higher elevations and supporting 1-4 inches of snow
above 7000 ft.

The most significant impact associated with this trough passage will
be very gusty winds as the low level pressure gradient tightens
ahead of a steep frontal boundary. Wind speeds will be maximized
east of Tucson and especially through the eastern half of
Cochise/Graham counties as 40kt H8-H7 winds align favorably with the
frontal boundary during peak heating. Automated grid forecasts
suggest upper end Wind Advisory criteria across all high terrain
areas, though some questions arise concerning the soundness of these
forecast values. Nevertheless, some form of a Wind Advisory seems
inevitable as well as blowing dust problems arising from Willcox
Playa (given impacts were noted along I-10 yesterday, its a good bet
similar conditions will be experienced tomorrow).

Predominantly zonal flow will prevail over the region early in the
weekend before the pattern reamplifies in response to a larger wave
digging towards the northern Baja peninsula. The resulting flow
pattern will yield a return to dry conditions yet temperatures
hovering back slightly below normal. The GFS/ECMWF/CMC remain in
very good agreement depicting this large trough ejecting into
Arizona Monday and Tuesday with fairly pronounced ascent. Showers
could develop across portions of the area as early as Sunday night,
but will likely hold off until Monday. Forecast confidence is fairly
high that periods of valley rain and mountain snow will occur
sometime in the Monday through Wednesday time frame as the longwave
trough broadens over the Intermountain West and Rockies. Given the
automated forecast process incorporates more ensembles towards this
portion of the foreast, POPs are likely splayed across a longer then
needed time frame and prolonged, multi-day rainfall is not expected.

Very preliminary storm total liquid amounts during the 12Z Monday to
00Z Thursday period will generally range from 0.25" to 0.75" inch in
the valleys, and from 0.50" to 1.50" inches in the mountains. Very
preliminary storm total snowfall accumulations of 12-24 inches may
eventually fall above 7000 feet and favor the White Mountains, Mount
Graham, and the Catalina/Rincon Mountains near Tucson. Snowfall
accumulations at this time should mainly be less than 2 inches
across most other mountains. These are very early rain and snow
estimates and will be subject to change with subsequent forecasts.
Due to the influence of the upper trough, daytime high temps Monday
into Wednesday will generally range at least 5-15 degrees below
normal.

&&

.AVIATION...Valid through 08/18Z.
High clouds continue to stream eastward across southern Arizona,
with ceilings generally above 20k feet. Gusty southwest winds near
25-30 kt are developing, or will develop, over the next couple
hours. This should persist through around sunset, before weakening
and become variable at times overnight. Mid-level moisture will
increase, and result in a general lowering of ceilings and isolated
showers after 08/12Z. Cigs could fall as low as 5000-6000 ft,
especially at KTUS, towards the end of the TAF period. Breezy west
winds are also expected to develop by late Friday morning. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions prevail into tonight. Gusty
generally southwest winds will occur this afternoon, and continue
east of Tucson this evening. The combination of strong and gusty
winds and low relative humidity may briefly create critical fire
conditions this afternoon near the Chiricahua Mountains
southwestward to near Douglas. However, these conditions are not
expected to be widespread nor long-lived.

Showers will develop Friday morning especially north of Tucson, then
isolated to scattered valley rain and higher elevation mountain snow
showers should occur mainly north to east of Tucson Friday afternoon
and evening. Any precipitation will end near the New Mexico state
line by daybreak Saturday. Wind speeds Friday afternoon east of
Tucson may be stronger versus this afternoon. However, critical fire
thresholds are not anticipated due to higher relative humidity.

Dry conditions will prevail Saturday into Sunday evening.
Thereafter, occasional valley rain and mountain snow showers are
forecast to occur late Sunday night into next Wednesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...MO/Francis
AVIATION...Rogers
FIRE WEATHER...Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.